Can you really get Vision Problems from your antibiotics? The Fluoroquinolones are a class of antibiotics that have been linked to serious problems such as tendon rupture, DNA Damage, Aortic Aneurysm, and much more. They include Ciprofloxacin (Cipro), Levofloxacin (Levaquin), and Moxifloxacin (Avelox), some of the most commonly prescribed antibiotics in the United States. While their predisposition for tendon rupture has been noted extensively and has been the subject of multiple lawsuits; less noted by the medical community is its tendency to cause sensory problems that not only include vision problems, but can lead to Permanent Hearing Loss as well.
Unfortunately, many of these eye conditions occur for the same reason that Tendonitis and Aortic Aneurysms occur, because of their predisposition to damage collagen and connective tissue . That means that the eye could be permanently damaged from these antibiotics. Additionally, even pets put on Fluoroquinolone drugs can have their vision impacted. See our page on Levaquin for Dogs, even though it’s the vision of cats that are most impacted by these drugs.
There are at least 5 weird eye problems that can occur with the use of the Fluoroquinolones.
Retinal detachment occurs almost 5 times as often in those taking Ciprofloxacin, one of the most commonly prescribed antibiotics. Retinal detachment is a condition where the retina pulls away from the layer of blood vessels that provides it with oxygen and nourishment leaving the retinal without oxygen. It’s an emergency that will almost always require surgery and in which many experience some degree of permanent vision loss .
Tendonitis of the Eye Tendons
Orbital Tendonitis, also called Trochleitis for the trochlear tendon in the eye, is a surprisingly common problem of those with complications after taking the Fluoroquinolone antibiotics. Tendonitis and even tendon rupture are some of the most common complications of these drugs. While Achilles tendonitis and rupture are some of the most widely recognized problems, any tendon can be affected, including the tendons of the eyes. This painful condition often goes away on its own, but not always, and some people end up suffering with severe eye pain for many years, just because they took an antibiotic!
Uveitis is a condition where the middle part of the eye, known as the uvea, becomes reddened and inflamed. This can occur due to infection, drugs, injury, and other causes. Moxifloxacin and Ciprofloxacin appeared to have the greatest risk of this eye problem that can lead to vision loss if left untreated . Interestingly, while corneal deposits only occurred when using Fluoroquinolone eye drops, uveitis occurred even when pills were taken by moe uth for a problem unrelated to the eyes. Again, this is probably due to the destructive effects of these drugs.
Retinal Damage from Sunlight
The Fluoroquinolones, as a class, have been known to have toxic effects on the body after sunlight exposure. In fact, at least one of the Fluoroquinolones have been removed from the market because of toxic skin reactions upon exposure to sunlight. The retina of the eye is no different, and in human cell cultures, Sparfloxin, one of the Fluoroquinolone antibiotics, caused damage to retina cell DNA upon exposure to sunlight .
Interestingly, this study was done in order to determine why retinal impairment is so common in the elderly. Why did they choose to use a Fluoroquinolone in this study? Are they suggesting that the use of some of the most commonly prescribed antibiotics might be a contributor in late life retinal damage. Well, we know that at some of the quinolone drugs have an affinity for and have been found at high concentrations in retinal tissue , so this theory may not be so far-fetched.
Neuropathy, a painful nerve condition, is a common and well-known Adverse Drug Reaction of the Fluoroquinolones. It most commonly occurs in the feet and legs, but the eyes have nerves too, and the drugs sometimes affect the optic nerves of the eyes resulting in vision loss, and sometimes severe pain . Vision loss has occurred for unknown reasons after taking the Fluoroquinolones as well . Fortunately, most of the cases of vision loss attributed to this class of drugs has been temporary, but sudden vision loss is a frightening and costly problem that no one expects to have after being given an antibiotic.
We encourage doctors and patients to educate themselves about these drugs and to understand the reasons why Dr. Beatrice Golomb, et al from the study ‘Fluoroquinolone-induced serious, persistent, multisymptom adverse effects’ states,
Fluoroquinolone use should be restricted to situations in which there is no safe and effective alternative to treat an infection caused by multidrug-resistant bacteria or to provide oral therapy when parenteral therapy is not feasible and no other effective oral agent is available.
If you are interested in learning more about the Fluoroquinolones and how to recover from these damaging drugs, we recommend getting The Fluoroquinolone Toxicity Solution. We have worked closely with the authors and were helped immensely by this book and the personal attention we received from them. After spending over $25,000 on doctors and treatments that did not work, we began following the protocol and recovered function more than doing anything else we tried.
We do receive a small commission for each book that sells through the links on our site, and we hope that, if you do choose to purchase this book, you’ll purchase it through our link to help us keep this site running and support our efforts at continuing to educate about the Fluoroquinolones, and help those who were damaged by them. We recommend the book because it worked for us and many others we’ve spoken to, and we highly value the information it contains.